Missouri, 2003

Hail in Missouri, November 18, 2003

November 18, 2003 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Nov 18, 5:49 AM CST, 6 hours 58 minutes earlier.

Area forecast discussion, Nov 18, 5:49 AM CST, 6 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
549 AM CST TUE NOV 18 2003

...QUICK UPDATE FOR AVIATION SECTION...

.DISCUSSION...

MAIN CONCERN IS ONGOING FLOODING AND POTENTIAL THUNDERSTORM
REDEVELOPMENT TODAY.

IN THE VERY NEAR TERM...THE BACK EDGE OF MAIN PRECIPITATION SHIELD
ASSOCIATED WITH 50-60KT 850MB JET IS OVER CENTRAL AND SOUTH CENTRAL
MO. CALLS TO LAW ENFORCEMENT INDICATE NUMEROUS ROADS/LOW WATER
CROSSINGS FLOODED IN THE WEST PLAINS AREA. A VOLUNTEER WEATHER
OBSERVER NEAR WINONA IN SHANNON COUNTY JUST CALLED IN WITH 3.70
INCHES OF RAIN SO FAR (ABOUT 2 AM) WITH THIS EVENT. IT WILL BE A
LAST SECOND CALL AS TO WHAT TO DO WITH ONGOING FLOOD WATCHES...AND
IT WILL DEPEND ON HOW FAR EAST THE PRECIPITATION SHIELD HAS
PROGRESSED.

NEXT CONCERN IS CONVECTIVE REDEVELOPMENT FOR TODAY. COLD FRONT NOW
OVER EASTERN KS AND CENTRAL OK WILL GRADUALLY PUSH EAST TODAY.
MIDLEVEL TROUGH OVER THE PLAINS WILL CONTINUE TO DIG ESE WITH PROGS
CLOSING OFF A 500MB LOW AND MOVING IT EAST THROUGH AR LATE
TODAY/EARLY TONIGHT. MIDLEVEL TEMPERATURES COOL TO -18 TO -19 DEG C
BY LATE AFTERNOON AND EARLY EVENING. WITH ANY SFC HEATING AT
ALL...AND MOISTURE STILL IN PLACE AHEAD OF THE SURFACE TROUGH...WILL
LIKELY SEE CONVECTIVE REDEVELOPMENT. BEST SYNOPTIC SCALE FORCING AND
PROBABLY THE HEAVIEST QPF WILL BE ALONG THE ARKANSAS LINE.
DEPENDING ON THE AMOUNT OF INSTABILITY...WOULD NOT BE AT ALL
SURPRISED TO SEE SOME MARGINALLY SEVERE HAIL FROM THE STRONGER
STORMS WITH LOWERING WBZ HEIGHTS. PRECIPITATION CHANCES WILL TAPER
OFF RAPIDLY FROM WEST TO EAST LATE TODAY AND EARLY TONIGHT.

THE REST OF THE FORECAST IS FAIRLY STRAIGHTFORWARD. LARGE 500MB
RIDGE BUILDS INTO THE AREA WED AND THU. TEMPERATURES WILL BE
UNSEASONABLY WARM TO END THE WEEK. THE LATEST ECMWF AND THE 00Z GFS
MOVE A NASTY LOOKING SYSTEM ONSHORE IN THE PACIFIC NORTHWEST THU AND
INTO THE CENTRAL PLAINS LATE FRI NIGHT. INITIALLY THE GULF WILL BE
BLOCKED...BUT AS SYSTEM MOVES EAST LATE SAT...RAPID MOISTURE RETURN
INTO THE AREA COUPLED WITH A GREAT SYNOPTIC SCALE SETUP COULD GIVE
US A QUICK SHOT OF SEVERE WEATHER FOLLOWED BY WINTERLIKE
TEMPERATURES LATE SAT AND SUN. A LOT CAN CHANGE...AND ORDINARILY
WOULDNT FOCUS TOO MUCH ON SOMETHING THIS FAR OUT...BUT THE MEDIUM
RANGE MODELS HAVE BEEN CONSISTENT WITH THIS STRONG SYSTEM.

&&

.AVIATION...

LOW PRESSURE OVER SOUTHEAST KANSAS CONTINUES TO MOVE TOWARD THE
AREA. LOW STATUS HAS SNUCK INTO SGF WITH OCCASION LIFR CIGS. IN
THEORY THOSE SHOULD BEGIN TO LIFT A BIT AFTER SUNRISE WITH JUST LOW
MVFR THROUGH LATE MORNING. CIGS TO THE WEST OF JLN ACROSS SE KS HAVE
TANKED TO LIFR AS LIGHT WINDS NEAR THE LOW PRESSURE CENTER AND
ABUNDANT MOISTURE SEEM TO BE DOING THEIR MAGIC. SOME OF THE LOW CIGS
WILL PROBABLY MOVE EASTWARD INTO THE JLN AREA THIS MORNING BUT WITH
A LITTLE HELP FROM INSOLATION ONLY INTRODUCED A TEMPO FOR IFR CIGS
THIS MORNING.

INSTABILITY BUILDS THIS AFTERNOON AS COLD AIR ALOFT MOVES INTO THE
AREA. SCATTERED SHOWERS AND SOME THUNDERSTORMS WILL LIKELY
DEVELOP...BUT TIMING THEM AT ANY ONE GIVEN SPOT IS IMPOSSIBLE. SINCE
PRECIP SHOULD BE SHORT LIVED ONLY INCLUDED 3 HOURS TEMPOS (WHICH ARE
PROBABLY STILL TOO LONG) AND TOOK MY BEST SHOT AT PICKING A TIME.
DIDNT INCLUDE THUNDER AT THE TERMINALS THIS AFTERNOON SINCE
COVERAGE OF TS SHOULD REMAIN LESS THAN 50%.

SKIES SHOULD CLEAR TONIGHT AS NORTHWEST WINDS AND STRONG SUBSIDENCE
ADVECT IN DRIER AIR. THE DRY AIR ADVECTION AND SOME GRADIENT WIND
ALL NIGHT SHOULD HELP KEEP WIDESPREAD FOG FROM DEVELOPING. GIVEN THE
ABUNDANT MOISTURE RIGHT NEAR THE SURFACE..IF WINDS DO GO CALM LATER
TONIGHT GROUND FOG WOULD BE A GOOD BET.

IZZI

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH FOR ENTIRE AREA THROUGH 9 AM.
KS...FLOOD WATCH FOR ENTIRE AREA THROUGH 9 AM.

WFO SGF
Hazardous weather outlook, Nov 18, 10:15 AM CST, 2 hours 32 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1015 AM CST TUE NOV 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THROUGH THIS EVENING.

  WEATHER HAZARDS EXPECTED:

  HAIL TO THE SIZE QUARTERS AND DAMAGING WINDS TO 60 MPH.

  AREAS AFFECTED AND TIMING:

STRONG STORMS DEVELOPING OVER SOUTHEAST KANSAS AND NORTHEAST
OKLAHOMA WILL STRENGTHEN AND MOVE INTO SOUTHWEST MISSOURI TOWARD
NOON. THE SEVERE THREAT WILL SPREAD EASTWARD ACROSS SOUTHERN
MISSOURI THIS AFTERNOON...THEN END BY EARLY EVENING.

  DISCUSSION:

A COLD FRONT WILL MOVE THROUGH THE REGION THIS AFTERNOON. THIS
FRONT...COUPLED WITH AN UPPER LEVEL STORM SYSTEM...WILL LEAD TO THE
DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS. COLD AIR IN THE MID
LEVELS OF THE ATMOSPHERE ALONG WITH MODEST SURFACE HEATING AHEAD OF
THE FRONT WILL CAUSE THE ATMOSPHERE TO DESTABILIZE. HAIL WILL BE THE
MAIN STORM THREAT.

THE STORMS WILL BE ACCOMPANIED BY HEAVY RAINFALL WHICH MAY LEAD TO
ISOLATED FLOODING...ESPECIALLY OVER SOUTH CENTRAL MISSOURI WERE
THREE TO FOUR INCHES OF RAIN RESULTED IN FLOODING OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A STRONG STORM SYSTEM WILL MOVE THROUGH THE REGION LATE SATURDAY
INTO SUNDAY.  STRONG TO SEVERE THUNDERSTORMS ALONG WITH LOCALIZED
FLOODING WILL AGAIN BE POSSIBLE AS THE STORM SYSTEM MOVES THROUGH
THE AREA.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

RUNNELS

In the hours before

Local storm report, Nov 18, 7:30 AM CST, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0730 AM CST TUE NOV 18 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 AM    4 N ARROLL                MO   FLOOD
11/18/03   TEXAS                          CAMPER TRAILER SURROUNDED
                                          BY FLOOD WATER. RESCUERS
                                          DISPATCHED TO THE AREA.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Nov 18, 12:26 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1226 PM CST TUE NOV 18 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1204 PM    NEOSHO                    MO   .88 INCH HAIL
11/18/03   NEWTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Nov 18, 12:41 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1241 PM CST TUE NOV 18 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1230 PM    GRANBY                    MO   1 INCH HAIL
11/18/03   NEWTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The radar

The Springfield radar (KSGF), 59 km away, was scanning. The volume nearest the first event began at 18:45 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Barry

When
November 18, 12:47 PM CST
Where
Barry County, (Umn)monett
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.883, -93.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335165.